MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 10/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
*us legal mdl* it was reported that, after a primary bhr resurfacing construct had been implanted on the plaintiff¿s right hip on (b)(6) 2014, the plaintiff experienced metallosis, pseudotumor formation, loss of mobility, stiffness and severe pain.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.The plaintiff¿s outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).D4: udi added.
 
Additional Manufacturer Narrative
Section: h3, h6: it was reported that right hip revision surgery was performed.During the revision, both the acetabular cup and the femoral head were explanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the complaint history for the acetabular cup and the femoral head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the acetabular cup or the femoral head.On account of the fact devices reportedly involved in this incident were not returned for evaluation, the relevant production records were reviewed.All released devices involved met manufacturing specifications upon release for distribution.Non-conformance was identified for the sterilisation goods inwards inspection paperwork for both the acetabular cup and the femoral head, also for the castings inspection paperwork for the femoral head.However, all supporting documents confirm that these were an acceptable product when released.Review of manufacturing records did not reveal any waivers, concessions, manufacturing, or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.No further actions are required at this time.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was impacted into place in 10 ° anteversion.It is unknown if the decreased anteversion of the acetabular component led to reported pain and clinical status.It was reported that the metal ion levels were elevated within the pseudotumor but the serum levels were reported as ¿acceptable¿; however, neither the levels nor the lab reports were provided.The reported pain, large fluid collection and lytic material may be consistent with osteolysis and pseudotumor that can be seen with reaction to metal debris; however, the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with malperformance of the implant.The patient impact beyond the pain, revision, and expected transient post-operative convalescence period cannot be determined.Without the return of the actual products involved or additional information, our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Additional information in b6 and b7.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to metallosis, pseudotumor formation, loss of mobility, stiffness and severe pain.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the device concerned was performed using batch numbers, part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was impacted into place in 10° anteversion.It is unknown if the decreased anteversion of the acetabular component led to reported pain and clinical status.It was reported that the metal ion levels were elevated within the pseudotumor, but the serum levels were reported as acceptable.The reported pain, large fluid collection and lytic material may be consistent with osteolysis and pseudotumor that can be seen with reaction to metal debris; however, the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with malperformance of the implant.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12548182
Report Number3005975929-2021-00454
Device Sequence Number3487886
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2019
Device Model Number74123152
Device Catalogue Number74123152
Device Lot Number14AW10644
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2021
Supplement Date Received by Manufacturer11/15/2021
11/25/2021
07/13/2023
08/21/2023
Initial Report FDA Received Date09/29/2021
Supplement Report FDA Received Date11/15/2021
11/26/2021
07/13/2023
08/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown